Q:

What happens if you inject too much insulin?

A:

Quick Answer

WebMD states that injecting too much insulin usually leads to low blood sugar levels, or hypoglycemia. Symptoms of hypoglycemia include confusion, intense anxiety, shakiness, sweating or clammy skin, irritability, fatigue and extreme hunger. If blood sugar levels fall too low, serious complications are possible, including seizures and unconsciousness.

Continue Reading
What happens if you inject too much insulin?
Credit: Tom Merton Caiaimage Getty Images

Full Answer

WebMD explains that it is appropriate to treat most insulin overdoses at home. The patient must first check her blood sugar. It is recommended that the patient drink four ounces of regular soda or juice and eat a piece of hard candy or a glucose tablet. If the patient has not eaten a meal, this should be done immediately. Consuming 15 to 20 grams of carbohydrates usually raises the blood sugar level. The patient is advised to rest and recheck the blood sugar level after 15 to 20 minutes. If it is still low, recommendations include consuming another 15 to 20 grams of fast-acting sugar.

According to WebMD, it is important for the patient to watch out for any symptoms of low blood sugar for several hours after the insulin injection. If further symptoms arise, the patient should check her blood sugar level and continue to snack if it remains low. Persistent or severe hypoglycemia symptoms or a blood sugar level that remains low for two hours or more requires prompt medical attention.

Learn more about Side Effects
Sources:

Related Questions

Explore